According to the National Institute of Mental Health, 6.7 percent of American adults suffer from major depressive disorder, or severe depression. For many of these patients, physicians will prescribe the selective serotonin reuptake inhibitor sertraline, or Zoloft, to treat their symptoms of depression. While this drug is effective in the treatment of depression, it does come with some side effects and health considerations. One of those side effects is especially important to patients with cardiac risk, as the use of Zoloft has been shown to increase cholesterol.
Video of the Day
Zoloft, or sertraline, is a medication used to treat depression. It belongs to a class of antidepressants known as selective serotonin reuptake inhibitors, or SSRIs. These treat depression by increasing the level of serotonin, which is a natural substance in the brain essential to maintaining mental balance. It can cause a variety of side effects, including nausea, diarrhea, vomiting, dry mouth, loss of appetite, weight changes, drowsiness, headache, tingling in the hands and feet, nervousness and a sore throat. Serious side effects can include blurred vision, seizures, abnormal bleeding and hallucinating. If you experience these side effects, you should consult your physician immediately.
Cholesterol is a fat-like substance that is found in your body, and small amounts are necessary for proper body function. If you have too much cholesterol, it can build up in your arteries and is called plaque. Too much plaque can narrow or block your arteries and increase your risk of cardiac complications. Cholesterol has two main components: high-density lipoprotein, or HDL, and low-density lipoprotein, or LDL. HDL is known as the "good" cholesterol, and you want a high supply of it. LDL is known as the "bad" cholesterol -- the higher the number, the greater your risk of heart disease. Hypercholesterolemia is a term used to describe high cholesterol levels.
Numerous studies have looked at the connection between Zoloft and an increase in cholesterol. A 2006 study published in the “Journal of Clinical Psychiatry” looked at whether patients taking SSRIs were at greater risk for certain elements of metabolic syndrome. These risks included obesity, hypercholesterolemia, low HDL cholesterol, hypertriglyceridemia and diabetes. Results showed that Zoloft patients had an increase in obesity and hypercholesterolemia. A 2009 study published in “CNS Drugs” looked at the connection between sertraline, or Zoloft, and its effects on LDL cholesterol. Results of that study showed that long-term use of Zoloft can have an adverse effect on cardiovascular risk and increase LDL cholesterol. Researchers recommend that physicians closely monitor the cholesterol levels in their patients taking Zoloft.
If you are taking an SSRI like Zoloft, you should not stop your medication without first consulting with your physician. If you believe you are at risk for heart disease, talk to your doctor about having your cholesterol levels checked. If it is determined that your cholesterol is a risk factor for heart disease, your doctor will be able to prescribe medications to help keep your cholesterol levels in check. Let your physician know all other medications and vitamin supplements you may be taking, so he can best determine a course of treatment for you. To help decrease your cholesterol risk, eat a balanced, low-fat diet.
REFERENCES & RESOURCES
- American Heart Association; What Your Cholesterol Levels Mean; June 2011
- “Journal of Clinical Psychiatry”; Obesity, Dyslipidemia, and Diabetes with Selective Serotonin Reuptake Inhibitors: The Hordaland Health Study; M.B. Raeder, et al.; December 2006
- “CNS Drugs”; Effects of Paroxetine and Sertraline on Low-Density Lipoprotein Cholesterol: An Observational Cohort Study; F. Wei, et al.; October 2009
- MedlinePlus: Cholesterol